.ISSN (e) 1759-7331
(print) 1759-7323
Quantitative Economics
An open-access journal in quantitative economics
Journal of the
Econometric Society
Font Size:  Small  Medium  Large

Quantitative Economics, Volume 3, Issue 3 (November 2012)

Insuring student loans against the financial risk of failing to complete college

Satyajit Chatterjee, Felicia Ionescu

Abstract


Participants in student loan programs must repay loans in full regardless of
whether they complete college. But many students who take out a loan do not earn
a degree (the dropout rate among college students is between 33 and 50 percent).
We examine whether insurance, in the form of loan forgiveness in the event of fail-
ure to complete college, can be offered, taking into account moral hazard and ad-
verse selection. To do so, we develop a model that accounts for college enrollment
and graduation rates among recent U.S. high school graduates. In our model, stu-
dents may fail to earn a degree because they either fail college or choose to leave
voluntarily. We find that if loan forgiveness is offered only when a student fails col-
lege, average welfare increases by 2.40 percent (in consumption equivalent units)
without much effect on either enrollment or graduation rates. If loan forgiveness
is offered against both failure and voluntary departure, welfare increases by 2.15
percent, and both enrollment and graduation are higher.
Keywords. College risk, government student loans, optimal insurance.
JEL classification. D82, D86, I22.

Full Text: View Print PDF